UPDATE : Friday, December 6, 2019
상단여백
HOME Hospital
Oriental doctor illegally mixes steroids in herbal treatment
  • By Lee Hye-seon
  • Published 2019.04.03 12:47
  • Updated 2019.04.03 12:47
  • comments 0

The regulator has caught an Oriental medicine practitioner and a pharmacist who illegally mixed dexamethasone, a steroid, into herbal medicine “Dongpungsan” and sold to patients suffering from gout. Only Western medicine doctors are authorized to prescribe dexamethasone, which has an anti-inflammation effect.

The two offenders put dexamethasone equivalent to 2.4 times the daily minimum dose into Dongpungsan and sold the mixture.

Dongpungsan, herbal medicine for gout treatment, illicitly mixed with dexamethasone

The Ministry of Food and Drug Safety said Tuesday it referred the two to the prosecution on charges of manufacturing and selling dexamethasone-containing traditional herbal medicines in violation of the Pharmaceutical Affairs Act.

The ministry advised patients who possess the drug immediately discontinue the medication.

The Oriental doctor, identified only by surname Kim, opened a gout-specializing Oriental medicine hospital in Apgujeong-dong, southern Seoul, and sold the dexamethasone mixture to patients for three years from July 2015 to June 2018. The pharmacist, surnamed Lee, was also involved in the illicit manufacturing of herbal medicine.

The unauthorized medicine contained up to 0.6mg of dexamethasone per pouch.

Kim told patients to take a pouch of Dongpungsan twice a day, which made a patient take 2.4 times of the minimum daily dose of dexamethasone per day.

Dexamethasone is a steroid drug used for a variety of diseases including acute gouty arthritis, rheumatic diseases, and endocrine disorders. It should be used with caution because of its adverse drug reactions. All oral steroids require a doctor’s prescription.

Unless a specialist observes the patient’s conditions and uses dexamethasone correctly depending on symptoms, the drug can cause side effects such as Cushing’s syndrome, peptic ulcer, and gastrointestinal bleeding, a ministry official said.

lhs@docdocdoc.co.kr

<© Korea Biomedical Review, All rights reserved.>

Other articles by Lee Hye-seon
iconMost viewed
Comments 0
More
Please leave the first comment.
여백
여백
여백
Back to Top